Side effects

  • 6 replies
  • 10 subscribers
  • 513 views

Hi 

My mum has just been diagnosed with metastatic cancer in the liver/gallbladder or bile duct and abdominal tissue. They ate investigating where it started. And then will hopefully start chemo. They have said it could be beginning of February. I have brought my wedding forward. Planning for end of February however I am now wondering if she will be OK then due to side effect? Can anyone help at all? I know I don't have specifics but general advice would be greatly appreciated x

  • Hi Jk90

    I am very sorry to hear of your Mum's cancer diagnosis. 

    I had chemo May-Aug 2022. With chemo there are many different types and regimes and they can all have their own effects. Some are more common for most chemos whereas others may be more specific. 

    I was on a 21 day cycle of chemo and that meant one day at the hospital having infusions and then 20 days home and then the cycle would repeat. My first cycle was probably the hardest mentally as I did not know what to expect. Physically I would say the first week was the worst, in the second week I would feel up to pottering around at home and maybe a short walk. By the third week I would normally start feeling more like doing things but that week I would have a review with my oncologist and also bloods etc ready for the next cycle. 

    If they start Mum's chemo at the beginning of Feb and she was on a similar cycle to me she would likely just have had her 2nd chemo by the time of the wedding. I found that the effects of the chemo would accumulate with each cycle, but I was more prepared and knew what to expect. 

    It is worth talking it all over with Mum and indeed the doctors as there can sometimes be some flexibility about which days for hospital etc. Looking back to my first couple of cycles my side effects were nausea, upset stomach, fatigue, hair loss, some pains. I did not have a lot of energy and was not up to much. However with a special family occasion to look forward to it might give mum something to aim for. 

    Most of the side effects I had can be medicated and that does help a bit. By the second cycle she may also have an idea of how she will feel on each day. Sometimes the medication can be adjusted, for instance I would have a dip on the day my steroids stopped so for the next cycle I was put on a tapering dose. One thing that affected me was the risk of infection and I did actually pick up one on my second cycle that entailed me going into hospital. With chemo an infection can become serious quickly so it is something to bear in mind. 

    Everyone is different though in their experience of chemo and there are many types and regimes, its perhaps best to talk to Mum and her doctors as they will be able to talk to you about the specifics. For myself, I had surgery and then chemo started 6 weeks later- I would have found any social occasion too much, but a family wedding I would probably have dosed myself up, made sure I had times during the day where I could rest and do my best. However I think the following few days would have been tougher. But I would have done my best to attend, if only for part of the day. 

    I wish your Mum well with her treatment and I hope that any side effects can be managed so you can enjoy such a special family time. Good Luck for the wedding.

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Chemo side effects vary a lot according to the type. But it is often given every three weeks. I think the problem might be that she has her second chemo appointment on your wedding day and wouldn't want to miss either. Maybe wait till you have chemo dates before fixing the wedding celebration? Or plan wedding for a Saturday when they don't give chemo.

  • Thank you for your replies.  She us starting chemo next week. So the wedding will be day 7 of her second cycle.  Its 21 day cycles. Chemo on day 1 and day 8.  Hopefully she will be OK on day 7? I've no idea?  Xx 

  • I hope that her chemo goes ok.

    It's so hard to predict side effects but she should have a much better idea with it being the second cycle. If she notes down in her diary how she is each day- the pattern does seem to repeat. 

    If she talks through day by day how she is feeling at her review they can sometimes give medication to try to prevent a repeat. So for my first cycle I had a lot of symptoms stomach and pain in the first couple of weeks so on the following cycle they altered my steroids and gave more nausea meds and different pain killers. This meant the following cycle it didn't seem so bad. 

    I hope that the day goes well for you all. Maybe look at opportunities for mum to have somewhere to rest  if needed during the celebrations. Sometimes just a 20 minute lie down made a huge difference to me on days where I struggled. 

    Jane

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Thanks Jane. We are having a small wedding of 10 of us. Just up to meals. And then a party at the weekend.  That's a good idea for somewhere for her to rest.  I'll say that to the place and get her somewhere. Thanks very much for the advice. I hope you are doing well. Xx

  • That sounds lovely. I hope you have a wonderful day.

    For me it would have been about keeping hydrated, light meals, taking any meds and having somewhere to just pop out and rest/freshen up away from everything for a few moments. Somewhere to have a lie down or a big comfy chair and footstool. My legs would ache if I stood for too long. And some spare comfy shoes. Just to be able to go and quietly have a cuppa.

           

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm